Hail, Osage
- When
- September 25, 9:12 PM CST
- Where
- Osage County, 7.6 mi N of Burlingame
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.860, -95.830
An isolated thunderstorm intensified and produced nickel size hail. Other showers and thunderstorms developed however no other reports of hail or winds were received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
An isolated thunderstorm intensified and produced nickel size hail. Other showers and thunderstorms developed however no other reports of hail or winds were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 25, 5:28 PM CST, 3 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 628 PM CDT FRI SEP 25 2009 .UPDATE...FOR 00Z AVIATION && .AVIATION... AN AREA OF SHOWERS WILL MOVE THROUGH THIS EVENING BUT CIG/VIS SHOULD REMAIN MVFR/VFR. ANOTHER ROUND OF SHOWERS WILL BE POSSIBLE AFTER MIDNIGHT BUT EXACT TIMING IS STILL UNCERTAIN AND WILL REEVALUATE WITH SUBSEQUENT ISSUANCE. OTHERWISE WIND WILL EVENTUALLY SHIFT AROUND TO THE WEST ON SATURDAY AFTERNOON WITH NO ADDITIONAL RAIN EXEPCTED AFTER 12Z SAT. && .PREV DISCUSSION... /ISSUED 311 PM CDT FRI SEP 25 2009/ DISCUSSION... THE UPPER LOW OVER SOUTHWEST NEBRASKA AND NORTHWEST KANSAS THIS AFTERNOON HAS MOVED LITTLE SINCE THIS MORNING. A VORTICITY LOBE ON THE WEST SIDE OF THE UPPER LOW WAS MOVING SOUTH ACROSS EASTERN COLORADO AND TOWARD THE BASE OF THE LOW. THE PV ANOMALY IS FORECAST TO MOVE THROUGH THE BASE OF THE LOW AND THEN PROCEED EAST-NORTHEAST ACROSS EASTERN KANSAS TONIGHT. THE UPPER LOW WILL MOVE ACROSS NEBRASKA AND KANSAS OVERNIGHT THEN INTO MISSOURI ON SATURDAY. THE PV ANOMALY WILL BE ON THE MISSOURI BORDER EARLY SATURDAY MORNING WITH THE BEST LIFT OFF TO THE EAST OF THE CWA. POOLING OF MOISTURE AHEAD OF THE LOW OCCURRING FROM THE TEXAS PANHANDLE INTO NORTHEAST KANSAS AS SEEN ON SATELLITE WILL CONTINUE AHEAD OF THE LOW. MUCAPES RUNNING AROUND 500 J/KG OR LESS THIS AFTERNOON WITH 0-6KM SHEAR VALUES AROUND 30KTS ACROSS NORTH CENTRAL INTO SOUTH CENTRAL KANSAS. WILL KEEP THUNDERSTORMS GOING IN THE FORECAST WITH ANY SEVERE STORMS POSSIBLE SOUTH OF THE CWA THROUGH SUNSET. LOWS TONIGHT MADE ONLY A SLIGHT DOWNWARD ADJUSTMENT IN NORTH CENTRAL KANSAS WITH SOME CAA BEHIND THE FRONT. FOR SATURDAY SKIES WILL CLEAR THROUGH THE DAY AS THE UPPER LOW OPENS UP AND MOVES EAST INTO THE MISSISSIPPI VALLEY. DRIER AIR WILL MOVE IN BEHIND THE DEPARTING SYSTEM WITH ISENTROPIC DOWNGLIDE. EXPECT SUNNY SKIES FOR MUCH OF THE AREA BY THE EARLY AFTERNOON HOURS. HIGHS ON SATURDAY WILL RANGE FROM THE LOW TO MID 70S. 53 GOOD WESTERLY FLOW IN THE LOW LEVELS WILL USHER IN WARM AND DRY AIR SATURDAY NIGHT. MAY SEE TEMPS BOTTOM OUT IN EARLY MORNING HOURS BEFORE STEADYING OUT LATE AS 25C TEMPS PUSH IN ABOVE THE SURFACE. SEEMS A SLIGHTLY SLOWER TREND TO THE FRONTAL PASSAGE FOR SUNDAY IS IN ORDER...THOUGH DIFFERENCES REMAIN. GFS MOS HAS BEEN TRENDING UP...AND THE 12Z RUN IS VERY NEAR THE 09Z SREF ENSEMBLE MEAN. HAVE KEPT TEMPERATURES VERY CLOSE TO PREVIOUS LEVELS...BUT THEY ARE STILL AROUND 10 DEGREES BELOW RECORD LEVELS. SUNDAY NIGHT AND MONDAY BRING NEAR NORMAL TEMPS WITH LOTS OF SUN AS PACIFIC HIGH BUILDS IN. 65 MONDAY EVENING THROUGH FRIDAY AFTERNOON...UPPER LEVEL TROUGH CLEARS THE AREA EARLY MONDAY MORNING...WHICH WILL ALLOW A FAIRLY STRONG UPPER LEVEL RIDGE TO BUILD IN MONDAY AFTERNOON. THIS WILL BRING AN EXTENDED PERIOD OF DRY WEATHER THROUGH THURSDAY. ASIDE FROM DRY WEATHER...THE UPPER LEVEL RIDGE WILL BRING A COUPLE DAYS OF UNSEASONABLY WARM TEMPERATURES. EXPECTING TEMPERATURES TO CLIMB INTO THE LOWER TO MID 80S BY MIDWEEK. MODELS IN FAIRLY GOOD AGREEMENT REGARDING A STRONG UPPER LEVEL TROUGH DIGGING INTO THE PLAINS FOR THE LATER PART OF THE WORK WEEK. THE ONLY DISCREPANCY BETWEEN THE ECMWF AND THE GFS IS THE TIMING OF THE TROUGH THROUGH THE PLAINS. CURRENTLY FAVOR THE SLOWER ECMWF SOLUTION WHICH BRINGS THE FRONT THROUGH THE AREA THURSDAY NIGHT INTO FRIDAY. GFS IS ABOUT A DAY EARLIER WITH THE FRONTAL PASSAGE...HOWEVER AM DISCOUNTING THIS SOLUTION ATTM. CURRENTLY THE MODELS INDICATE THAT THE TROUGH HAS A BIT OF A NEGATIVE TILT TO IT...WHICH HINTS AT A STRONG WIND SHEAR PROFILE. GFS CURRENTLY INDICATES SBCAPE VALUES IN AND AROUND THE 600-1000 J/KG RANGE. WOULD LIKE TO SEE A BIT MORE INSTABILITY TO BUY INTO SEVERE WEATHER DURING THIS PERIOD...HOWEVER WILL CONTINUE TO MONITOR THE TREND OF THE MODELS. ONCE THE TROUGH MOVES THROUGH THE AREA...A SHORT RIDGE BUILDS IN AND BRINGS A BRIEF LULL OF CALM WEATHER BEFORE THE NEXT SYSTEM. DID NOT MAKE TOO MANY CHANGES TO THE TEMPERATURES IN THE EXTENDED. DAYTIME HIGHS WILL COOL RATHER QUICKLY WHEN THE FRONTAL PASSAGE CLEARS THE CWA...MAX TEMPERATURES ARE EXPECTED TO BE IN THE MID 60S TO LOWER 70S FOR LATE IN THE WEEK...AND EARLY NEXT WEEKEND. JL && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 329 PM CDT FRI SEP 25 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-261500- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 329 PM CDT FRI SEP 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS EVENING AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED TO CONTINUE TO OVERSPREAD THE OUTLOOK AREA THROUGH THE NIGHT. SOME LOCALLY HEAVY RAINFALL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY ACROSS THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED THIS EVENING OR TONIGHT.
The Topeka radar (KTWX), 38 km away, was scanning. The volume nearest the first event began at 03:10 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196048.